Wisconsin, 2011Strong Wind in Wisconsin, April 15, 2011
April 15, 2011 · NWS MKX · 20 events in 20 counties and zones
Southern Wisconsin was situated between a polar high pressure area centered over southeast Canada and a strong low pressure that tracked from the central Plains toward northwest Illinois during the day on April 15th. The resulting tight surface pressure gradient over the region produced sustained east winds of 25 to 35 mph with peak gusts between 45 and 54 mph over a nearly 12-hour period.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southern Wisconsin was situated between a polar high pressure area centered over southeast Canada and a strong low pressure that tracked from the central Plains toward northwest Illinois during the day on April 15th. The resulting tight surface pressure gradient over the region produced sustained east winds of 25 to 35 mph with peak gusts between 45 and 54 mph over a nearly 12-hour period. Scattered power outages were noted across southern Wisconsin due to broken tree branches falling on to power-lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 15, 3:32 AM CST, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 15, 3:32 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 AM CDT FRI APR 15 2011
.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM TO HIGH
STRONG OCCLUDED LOW OVER ERN KS WILL MOVE INTO MO TODAY AND WILL
LIFT NEWD INTO SE WI BY 12Z SAT. STRONG PRESSURE GRADIENT TO DEVELOP
LATER THIS AM AND INTO THE AFTERNOON. WINDS WILL BE AIDED BY
SUNSHINE AND MIXING THIS MORNING AS MID LEVEL CLOUDS ASSOCIATED WITH
700 MB WAA LIFT NWD INTO CENTRAL WI BY 12Z TODAY WITH FEW-SCT HIGH
CLOUDS FOR THE REMAINDER OF THE MORNING. THUS LOWER 40KT WIND SPEEDS
AROUND 1 KFT SHOULD EASILY MIX DOWN WHILE SUSTAINED WIND SPEEDS
SHOULD REACH 30 MPH OR MORE. WIND ADVISORY LOOKS VERY GOOD FOR TODAY
INTO EARLY THIS EVENING.
AS OCCLUDED LOW AND ASSOCIATED TROWAL AND NEGATIVE TILT DIFFLUENT
UPPER TROUGH APPROACHES THIS AFTERNOON...RAIN WILL SPREAD FROM SOUTH
TO NORTH WITH NRN EDGE OF RAIN REACHING INTO PORTIONS OF THE NRN CWA
COUNTIES AROUND 00Z. WIDESPREAD RAIN FOR TNT WITH PASSAGE OF THE
TROWAL AND SFC LOW.
.SATURDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
RAIN WILL CONTINUE INTO SATURDAY AS THE SFC LOW MOVES FROM FAR
SOUTHEAST WISCONSIN IN THE MORNING TO NORTHEAST LAKE SUPERIOR BY
EVENING. RAIN SHOULD WIND DOWN WEST TO EAST LATE MORNING INTO THE
AFTERNOON AS THE LOW PULLS AWAY AND DRIER/COLDER AIR MOVES IN. MODEL
SOUNDINGS SHOWING CHANCE THAT RAIN COULD CHANGE OVER TO SNOW FOR A
TIME IN THE AFTERNOON...PARTICULARLY THE NAM. WOULD BE DIFFICULT TO
ACCUMULATE ANYWHERE OTHER THAN GRASS AND OTHER COLDER SURFACES ON A
MID APRIL AFTERNOON. PLENTY OF MOISTURE AND LIFT IN THE MORNING WITH
THE 700 MB LOW RIGHT OVERHEAD...SO RAISED POPS ACCORDINGLY.
OTHER ISSUE FOR SATURDAY WILL BE WINDS ONCE AGAIN...DUE TO COLD AIR
ADVECTION AND TIGHT GRADIENT BEHIND THE LOW. THOUGH THE WINDS SHOULD
BE LIGHTER THAN WHAT ARE EXPECTED FOR TODAY...BUFKIT SOUNDINGS
SUGGEST WESTERLY WINDS UP TO 25 MPH WITH GUSTS TO 35 MPH.
.SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE...MEDIUM
QUIET WEATHER EXPECTED SATURDAY NIGHT AND SUNDAY AS AXIS OF WEAK
HIGH PRESSURE SLIDES THROUGH. WITH A DECENT AMOUNT OF SUN EXPECTED
SUNDAY AND 925 MB TEMPS RECOVERING TO AROUND 4-6C...SHOULD SEE HIGHS
CLIMB BACK TO NEAR NORMAL IN THE LOW TO MID 50S.
.MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...LOW TO MEDIUM
THE NEXT LOW TO AFFECT SRN WI WILL DEEPEN OVER THE PLAINS ON
MONDAY...MOVING THROUGH THE STATE TUESDAY NIGHT. QUITE A SIGNIFICANT
DIFFERENCE BETWEEN NORTHERN TRACK OF LOW WITH GFS/CANADIAN THAN
SOUTHERN TRACK ECMWF. THE GFS/CANADIAN SOLUTION BRINGS THE LOW FAR
ENOUGH NORTH TUESDAY TO PUT MUCH OF SRN WI INTO THE WARM SECTOR WITH
TEMPS IN THE 60S TO NEAR 70...ALONG WITH A GOOD CHANCE FOR
THUNDERSTORMS. THE ECMWF ONLY BRINGS THE WARM FRONT NORTH TO THE
IL/WI BORDER...WITH TEMPS GENERALLY NOT GETTING OUT OF THE 40S. HIGH
POPS SEEM LIKE A GOOD BET FOR NOW BETWEEN BOTH CAMPS...BUT
EVERYTHING ELSE IS A BIT OF A TOSS UP. GENERALLY SPLIT THE
DIFFERENCE FOR NOW WITH SUCH UNCERTAINTY...AND NO GUT FEELING TO GO
ONE WAY OR THE OTHER.
.THURSDAY...FORECAST CONFIDENCE...LOW
KEPT CHANCE POPS ACROSS THE SOUTH THURSDAY WITH GFS BRINGING A LOW
THROUGH SRN IL. ECMWF MEANWHILE PUSHES HIGH PRESSURE IN...SO
CONFIDENCE LOW AT THIS POINT.
&&
.AVIATION....VERY WINDY CONDITIONS WILL PREVAIL TODAY INTO THIS
EVENING AS STRONG LOW PRESSURE APPROACHES FROM THE SOUTH. SUSTAINED
WIND SPEEDS AROUND 30 MPH WITH WIND GUSTS TO 45 TO 50 MPH ARE
EXPECTED. THE LOW PRESSURE AREA WILL SPREAD RAIN INTO SRN WI BY MID
TO LATE AFTERNOON WITH THE RAIN CONTINUING TNT AND INTO SAT. VFR
CONDITIONS WILL PREVAIL UNTIL THE RAIN ARRIVES WITH LIFR TO IFR CIGS
AND MVFR TO IFR VSBYS.
&&
.MARINE...STRONG LOW PRESSURE OVER KANSAS WILL TRACK TO SOUTHERN
LAKE MI BY SATURDAY MORNING AND CONTINUE NORTH. EAST GALES WILL
PREVAIL TODAY AND INTO THIS EVENING...BUT WEAKEN AS THE LOW MOVES
ACROSS THE LAKE SATURDAY MORNING. BRISK WNWLY WINDS WILL DEVELOP BY
SATURDAY AFTERNOON IN THE WAKE OF THE LOW. VERY HIGH WAVES WILL
PREVAIL TODAY AND TONIGHT BUT SUBSIDE FOR SATURDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR WIZ046-047-051-052-056>060-062>072.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT THIS MORNING FOR LMZ643>646.
GALE WARNING FROM 7 AM THIS MORNING TO 7 AM CDT SATURDAY FOR
LMZ643>646.
&&
SATURDAY THROUGH THURSDAY...DDV/07
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING/20Hazardous weather outlook, Apr 15, 4:09 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
509 AM CDT FRI APR 15 2011
WIZ046-047-051-052-056>060-062>072-161015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
509 AM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR EAST WINDS 25 TO 35 MPH AND WIND
GUSTS OF 45 TO 50 MPH. THE VERY WINDY CONDITIONS ARE DUE TO
STRONG LOW PRESSURE TRACKING FROM EASTERN KANSAS INTO SOUTHEAST
WISCONSIN BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT AS
ANOTHER STRONG LOW PRESSURE SYSTEM TRACKS OUT OF THE CENTRAL GREAT
PLAINS AND THROUGH WISCONSIN. STRONG AND POSSIBLY SEVERE THUNDERSTORMS
MAY OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND TUESDAY NIGHT.
LMZ643>646-161015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
509 AM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR EAST WINDS TO 25 KNOTS AND GALE
FORCE WIND GUSTS AS STRONG LOW PRESSURE APPROACHES FROM THE SOUTH.
VERY HIGH WAVES WILL OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED SATURDAY AND SATURDAY
NIGHT AS BRISK WEST TO NORTHWEST WINDS PREVAIL IN THE WAKE OF
DEPARTING LOW PRESSURE. HIGH WAVES WILL LINGER INTO SATURDAY
MORNING.
ANOTHER STRONG LOW PRESSURE SYSTEM WILL AFFECT LAKE MICHIGAN AND
SURROUNDING STATES FROM MONDAY NIGHT THROUGH WEDNESDAY. A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED FOR BRISK WINDS AND HIGH
WAVES. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL ACCOMPANY THE
LOW PRESSURE AREA TUESDAY AND TUESDAY NIGHT.
WWW.WEATHER.GOV/MKX
Strong Wind, Marquette
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Marquette forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to an estimated 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Green Lake
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Green Lake forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to an estimated 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Fond du Lac
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Fond du Lac forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 40 mph (35 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Sauk
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Sauk forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 44 mph (38 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Columbia
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Columbia forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Dodge
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 46 mph (40 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Washington
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Washington forecast zone
- Measured
- 32 kt (37 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 37 mph (32 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Ozaukee
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Ozaukee forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Iowa
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Iowa forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Dane
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Dane forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Jefferson
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 26 kt (30 mph) measured sustained
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds were sustained to 30 mph (26 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Waukesha
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Waukesha forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 40 mph (35 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Milwaukee
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Milwaukee forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Lafayette
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Lafayette forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Green
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Green forecast zone
- Measured
- 26 kt (30 mph) measured sustained
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds were sustained to 30 mph (26 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Rock
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Rock forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 54 mph (26 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Walworth
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Walworth forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 45 mph (39 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Racine
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Racine forecast zone
- Measured
- 31 kt (36 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 36 mph (31 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Kenosha
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Kenosha forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 40 mph (35 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
Strong Wind, Sheboygan
- When
- April 15, 9:00 AM CST to 8:00 PM CST
- Where
- Sheboygan forecast zone
- Measured
- 32 kt (37 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Strong east to northeast gradient winds gusted to 37 mph (32 knots) as southern Wisconsin was between low pressure passing to the west and high pressure to the east.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, April 15, 20114 deaths · 10 injured · $38 million · EF3 · 63 events
- Tornadoes and Hail in Alabama, April 15 to 16, 20113 deaths · 4 injured · $19 million · EF3 · 38 events
- Tornadoes and Hail in Mississippi, April 15, 20111 death · 25 injured · $11 million · EF3 · 5 events
- Tornadoes and Flash Flooding in Mississippi, April 15, 201117 injured · $26 million · EF3 · 111 events
- Tornadoes and Flash Flooding in Virginia, April 15 to 16, 20111 death · 5 injured · $1.1 million · EF2 · 46 events
- Winter Weather in South Dakota, April 15, 20112 deaths · 1 injured · 1 event
- Wildfire in Texas, April 15 to 24, 20111 death · 6 injured · $1.2 million · 8 events
- Tornadoes and Flash Flooding in Georgia, April 15 to 16, 2011$14 million · EF1 · 44 events
- Hail and Damaging Winds in Arkansas, April 15, 20111 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flood in Illinois, April 15, 20111 injured · $793,000 · EF1 · 20 events
- Tornadoes and Hail in Kentucky, April 15, 2011$88,000 · EF1 · 17 events
- Wildfire and Strong Wind in Texas, April 15, 2011$316,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304960, 304961, 304962, 304963, 304964, 304965, 304966, 304967, 304968, 304969, 304970, 304971, 304972, 304973, 304974, 304975, 304976, 304977, 304978, 304979.